Kansas, 2017Tornado and Hail in Kansas, June 26, 2017
June 26, 2017 · NWS ICT · 16 events in 4 counties and zones
Severe thunderstorms quickly developed over Saline County early in the evening. The first severe thunderstorm spawned a tornado 5 miles north/northeast of Salina where a couple tractor trailers were flipped over on I-70 at the Ohio Street Interchange.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $109,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms quickly developed over Saline County early in the evening. The first severe thunderstorm spawned a tornado 5 miles north/northeast of Salina where a couple tractor trailers were flipped over on I-70 at the Ohio Street Interchange. As the severe thunderstorms surged south/southeast, they became prolific damaging wind producers with speeds that frequently reached around 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 1:41 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 26, 1:41 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
241 PM CDT Mon Jun 26 2017
.SHORT TERM...(This evening through Wednesday night)
Issued at 241 PM CDT Mon Jun 26 2017
Water vapor imagery currently shows a shortwave trough extending
from the western Great Lakes into the mid Mississippi Valley. An
impulse is diving across western IA/northern MO and developing
storms over central MO. Looks to be a weak surface front/trough
laid out across southern Nebraska with a few storms developing
along this feature over south central/sw Nebraska.
Storms over southern Nebraska should continue tracking south and
with minimal capping, should make it into northern KS but have
low confidence on how far south they will make it. NW flow aloft
is providing great directional shear which will result in large
hail being the main threat for any storms this evening. Feel there
is also a chance for a few elevated showers and storms after 09z
for our western flank where a decent mid level baroclinic zone
will be situated. Even though elevated instability is not that
great, given the amount of directional shear, can't rule out some
large hail if storms can develop.
Return flow and lee troughing will strengthen during the day Tue
as shortwave energy moves from the Pacific Northwest into the
northern Rockies. This will lift the front and better storm
chances to the north of the forecast area. Should be a fairly
large MCS tracking out of the central/northern Plains Tue night
and into the central Mississippi Valley. Some of this activity may
try and build back into northeast KS, but with decent elevated
capping in place, confidence in how far west this makes it is very
low.
Pattern will remain active across the Plains Wed as the front gets
pushed south along with the better mid and upper flow. Storms will
likely first develop along the front over IA/northern MO and build
sw into KS during the late afternoon and especially early evening
hours Wed. Convergence this far west along the front isn't that
great, so not expecting widespread storms, but can't rule out a
few strong to severe storms over central KS.
.LONG TERM...(Thursday through Monday)
Issued at 241 PM CDT Mon Jun 26 2017
Pattern will remain active for Thu into Fri as the surface
boundary lingers across the area. The exact location of this
feature will likely be determined by how overnight convection
each night affects its position. Large scale ascent will also be
on the increase Thu into Thu night as robust shortwave energy
tracks out of the northern Rockies and into the central Plains. So
once again expecting storms to develop Thu afternoon/early
evening along the front with activity developing into an MCS
overnight, with eastern KS/MO looking like the most likely areas
affected. Thu night MCS should push the front south, into northern
OK/far southern KS for Fri. This is where best storm chances will
be for Fri into Fri night.
Confidence in convective chances and location drops off
significantly for the weekend. However, tough to go completely
dry as mid/upper flow remains fairly strong with a low level
baroclinic zone still lingering around.
The good news with the pattern remaining active is that an upper
ridge never gets to take hold, which means temps will remain close
to or slightly below normal for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Jun 26 2017
Isolated storms may develop along an outflow boundary over east-
central Kansas late this afternoon, and along a weak, southward
moving cold front sliding southward to near I-70 by 23 UTC. A few
terminal may be affected if storms develop, however will only
carry VCTS for a few hours.
Winds will become light east-northeasterly behind the stalling,
southward moving front tonight. This may lead to a brief period of
MVFR/IFR ceilings at the RSL and GBD terminals during the early
morning hours, with a better signal for IFR ceilings just to the
northwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 86 63 87 71 / 10 20 10 10
Hutchinson 86 62 88 72 / 20 20 10 10
Newton 84 62 86 71 / 20 20 10 20
ElDorado 85 62 85 70 / 20 20 10 10
Winfield-KWLD 86 64 87 71 / 10 20 10 10
Russell 85 62 89 71 / 30 30 10 20
Great Bend 85 62 89 71 / 30 20 10 20
Salina 85 62 89 72 / 30 30 10 30
McPherson 85 62 88 71 / 30 20 10 20
Coffeyville 85 61 86 70 / 20 20 10 0
Chanute 83 59 84 69 / 20 20 10 10
Iola 81 59 84 68 / 30 20 10 10
Parsons-KPPF 85 60 85 69 / 20 20 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JMC
Hazardous weather outlook, Jun 26, 3:47 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
447 PM CDT Mon Jun 26 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
447 PM CDT Mon Jun 26 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated to scattered storms will be possible over primarily central
and eastern Kansas. Any of the storms this evening will have the
potential to produce hail up to nickel size and 50 mph winds. A
couple storms over central Kansas may produce up to quarter size
hail this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances will return Tuesday night, mainly across
central Kansas, where a few strong storms will be possible.
Periodic chances for storms can be expected across the area from
Wednesday afternoon through Thursday night with severe storms
possible during this time frame. Main threats would be large hail
and damaging winds.
Chances for storms may linger into the weekend, especially across
southern Kansas. Some strong storms will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
In the hours before
Special weather statement, Jun 26, 2:30 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
330 PM CDT MON JUN 26 2017
KSZ071-262100-
Woodson KS-
330 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Woodson County in southeastern Kansas...
* Until 400 PM CDT
* At 329 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Gridley, or 11 miles southwest
of Burlington...moving southeast at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Yates Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3795 9552 3785 9585 3804 9595 3804 9563
TIME...MOT...LOC 2029Z 326DEG 19KT 3804 9584
LAWSON
Special weather statement, Jun 26, 3:03 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
403 PM CDT MON JUN 26 2017
KSZ071-262130-
Woodson KS-
403 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Woodson County in southeastern Kansas...
* Until 430 PM CDT
* At 400 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Yates Center...moving southeast
at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Yates Center and Rose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3778 9557 3773 9574 3773 9575 3794 9586
3800 9567 3789 9552 3786 9552
TIME...MOT...LOC 2102Z 326DEG 18KT 3791 9572
LAWSONSpecial weather statement, Jun 26, 3:26 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT MON JUN 26 2017
KSZ071-072-095-096-262215-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
426 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Wilson County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
Southwestern Allen County in southeastern Kansas...
* Until 515 PM CDT
* At 425 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8
miles southeast of Yates Center...moving southeast at 30 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Chanute, Petrolia, Rose and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3787 9572 3787 9552 3761 9527 3761 9563
TIME...MOT...LOC 2126Z 328DEG 25KT 3780 9561
KETCHAM
Special weather statement, Jun 26, 5:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 PM CDT MON JUN 26 2017
KSZ049-270000-
Saline KS-
609 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 700 PM CDT
* At 608 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Bennington, or 10 miles
southeast of Minneapolis...moving southeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, New Cambria, Kipp and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3896 9738 3873 9737 3873 9766 3896 9774
TIME...MOT...LOC 2309Z 326DEG 23KT 3900 9759
KETCHAM
Event by event
13 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Tornado, Saline
- When
- June 26, 5:20 PM CST to 5:22 PM CST
- Where
- Saline County, 5 mi NNE of Salina to 7 mi E of Salina
- Rating
- EF0
- Path length
- 6.87 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.897, -97.564
Tractor trailers were flipped on I-70 at the Ohio Street Interchange. The time of the report is an approximation. The public reported the tornado to dispatch when east of Salina.
Thunderstorm Wind, Saline
- When
- June 26, 5:25 PM CST to 5:28 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -97.620
This was a delayed report of tree damage at the Salina Country Club where limbs around 1 foot in diameter were broken off. The time of the event is estimated from radar as well as previous reports.
Thunderstorm Wind, Saline
- When
- June 26, 5:40 PM CST to 5:43 PM CST
- Where
- Saline County, 0.88 mi NW of Gypsum
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.710, -97.430
There were no reports of damage.
Thunderstorm Wind, Marion
- When
- June 26, 6:30 PM CST to 6:32 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -97.200
There were no reports of damage.
Hail, Butler
- When
- June 26, 7:13 PM CST to 7:15 PM CST
- Where
- Butler County, Elbing
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.050, -97.130
This was a delayed report of quarter to half dollar-sized hail. The time of the event is estimated from radar.
Thunderstorm Wind, Butler
- When
- June 26, 7:48 PM CST to 7:50 PM CST
- Where
- Butler County, 3.43 mi SE of Andover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.080
The speeds ranged from 50 to 60 mph 1 mile north of Highway 400.
Thunderstorm Wind, Butler
- When
- June 26, 7:55 PM CST to 8:00 PM CST
- Where
- Butler County, 4.07 mi WNW of Augusta
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -97.050
The Emergency Manager reported that campers were overturned at Santa Fe Lake but there were no injuries. Multiple trees were downed in this area. The damage was spread across about a 1 mile diameter. The time of the event was estimated from radar.
Thunderstorm Wind, Butler
- When
- June 26, 8:00 PM CST to 8:03 PM CST
- Where
- Butler County, 2.07 mi N of Augusta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.710, -96.980
The Emergency Manager reported downed trees and power poles on Ohio Avenue north of Augusta.
Thunderstorm Wind, Butler
- When
- June 26, 8:05 PM CST to 8:08 PM CST
- Where
- Butler County, 0.69 mi N of Augusta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -96.980
Trees and power poles were downed in town.
Thunderstorm Wind, Cowley
- When
- June 26, 8:27 PM CST to 8:30 PM CST
- Where
- Cowley County, 4.45 mi E of Udall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -97.040
The trained spotter estimated 55 to 60 mph gusts.
Thunderstorm Wind, Cowley
- When
- June 26, 8:33 PM CST to 8:35 PM CST
- Where
- Cowley County, 4.46 mi SSW of Rock
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -97.030
The trained spotter reported limbs 4 to 6 inches in diameter were downed at the Kansas Highway 15/U.S. Highway 77 intersection.
Thunderstorm Wind, Cowley
- When
- June 26, 8:45 PM CST to 8:48 PM CST
- Where
- Cowley County, 2.14 mi NNE of Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -96.970
The trained spotter estimated 65 to 70 mph winds.
Thunderstorm Wind, Cowley
- When
- June 26, 8:59 PM CST to 9:02 PM CST
- Where
- Cowley County, 2.82 mi SSW of Winfield Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -97.040
Hail, Cowley
- When
- June 26, 9:03 PM CST to 9:05 PM CST
- Where
- Cowley County, 2.82 mi SSW of Winfield Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -97.040
Thunderstorm Wind, Cowley
- When
- June 26, 9:12 PM CST to 9:15 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -97.040
The emergency manager reported limbs 4 to 6 inches in diameter were downed. The time of the event is an approximation.
Thunderstorm Wind, Cowley
- When
- June 26, 9:12 PM CST to 9:17 PM CST
- Where
- Cowley County, Arkansas City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -97.050
Westar Energy reported 9 large power poles down between 151st and 131st Roads on 252nd Road just northwest of Arkansas City. Northern parts of Arkansas City were still without power.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, June 26, 2017$1.0 million · 2.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 26 to 27, 2017$214,000 · 1.75 in hail · 41 events
- Flash Flooding in Louisiana, June 26 to 29, 2017$150,000 · 5 events
- Hail in Nebraska, June 26, 2017$165,000 · 1.75 in hail · 1 event
- Flooding and Hail in Florida, June 26, 2017$88,000 · 50 kt wind · 10 events
- Damaging Winds in Washington, June 26 to 27, 2017$90,000 · 61 kt wind · 4 events
- Hail in Kansas, June 26, 20172.75 in hail · 12 events
- Lightning Strike in Florida, June 26, 20171 injured · $5,000 · 1 event
- Hail in Colorado, June 26, 2017$5,000 · 2 in hail · 5 events
- Flash Flood and Hail in Oregon, June 26, 2017$2,000 · 1.75 in hail · 5 events
- Hail in Colorado, June 26, 20171.75 in hail · 5 events
- Waterspouts in Lake Erie, June 26, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706740, 706764, 706786, 706788, 706736, 706789, 706765, 706766, 706767, 706790, 706768, 706795, 706800, 706737, 706785, 706840.